Heavy Rain, East Baton Rouge
- When
- July 27, 5:59 PM CST
- Where
- East Baton Rouge County, 1.38 mi WNW of North Merrydale
- Reported by
- Mesonet
- Coordinates
- 30.530, -91.100
Mesonet station recorded 2.5 inches of rain in 30 minutes.
In the evening hours on July 27th, 2021, a disorganized cluster of showers and storms along a southward surging outflow boundary pushed heavy thunderstorms into portions of southern and southeastern Louisiana. Ample total atmospheric moisture content and instability led to intense rainfall rates ultimately causing areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
In the evening hours on July 27th, 2021, a disorganized cluster of showers and storms along a southward surging outflow boundary pushed heavy thunderstorms into portions of southern and southeastern Louisiana. Ample total atmospheric moisture content and instability led to intense rainfall rates ultimately causing areas of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 27, 3:33 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service New Orleans LA
433 PM CDT Tue Jul 27 2021
.SHORT TERM...Main forecast concern is the heat. Today it took a
little longer than expected to really get those higher heat index
values but we finally started to around 19/20z. Looking at the
morning sounding there was a little more dry air in the lower 3-5k
feet and that obviously mixed down some drier air in the boundary
layer for many locations, but some places recovered, especially
coastal MS once the seabreeze somewhat kicked in bringing
dewpoints back up. It doesn't look like we will have that dry air
over the coming days so the heat could be a little worse,
especially at the end of the work week and into the weekend.
Lets be honest, yes it is Summer, yes it is the South, and yes it is
suppose to be quite warm and muggy. Many times we have either just
met or even stayed just below criteria for our Heat Advisory but
with the Summer we have so far the recent heat has put a few
things into perspective a little.
This Summer has actually been slightly cooler than normal thanks to
ALL OF THE RAIN and when dealing with "Heat Illness/Casualty" it is
very much a cumulative issue. Many people probably haven't
acclimated completely to the heat thanks to the rain and clouds we
have seen so even if the afternoon heat index struggles to get
abv 108 degrees (which is the criteria for the advisory) it is
still oppressive and dangerous for numerous people. Combine that
with morning lows in the upper 70s and even a few lower 80s and
for any of the vulnerable population that can not find a way to
artificially cool off, the body will not have a chance to recover.
With that, the prolonged nature of the warm temps, and high
moisture content we will continue to see these issues and it
could actually become worse Friday and Saturday.
There is some conflicting forecast concerns for tomorrow and into
Thursday. Moisture does look like it will return a little earlier
than anticipated as was the concern yesterday. Currently looking
at GOES16 and the total precipitable water is actually quite dry
over a good portion of the area but it isn't moving and is
actually moderating some. The ridge over the Rockies will try to
build east into the Central Plains and Mid/Lower MS Valleys. This
will try to build in across the southeastern CONUS leading to
warming mid level temps and rising hghts. At the same time a
backdoor weak cold front will slide towards the coast tomorrow.
and moisture will build ahead of it. This boundary could provide
enough to overcome the building ridge but with possibly northerly
or even northeasterly flow in the mid levels, convection will
struggle to develop and likely hold off till late afternoon and
possibly into the evening hours. These storms could also be on the
strong side so we will need to watch that. What does that mean for
our heat, well it doesn't look like we will see much in the way
of relief during the day which will allow the region to heat up
again and with increasing moisture and possibly even some slight
compressional heating, tomorrow afternoon will be quite
miserable. With that we have issued another heat advisory for all
but extreme coastal LA. Coastal MS has been added to the advisory
and could see some of the highest heat index values tomorrow
afternoon.
Thursday whatever is left of the boundary will likely be right over
the CWA. Moisture will be readily available with PWs likely above
2". Mid level flow will become more easterly as the ridge continues
to build southeast. That shouldn't hold back convective
initiation like the northerly/northeasterly flow would but mid
lvl hghts will be rising and h5 temps could be warmer than -5C and
that will absolutely hurt thunderstorms potential. The
combination of a boundary, very rich moisture, and h925 temps
around 26C suggest another hot day. If convection can develop then
it will help to provide some relief but if storms struggle then
our current heat index values are too low. /CAB/
.LONG TERM...Heading into the extended portion of the forecast
models and ensembles continue to be in agreement with the back end
of the work week and into the weekend looking H O T. However, quite
a bit suggest we could see some relief early next week but that also
means the return of..................rain. Hey beggars can't be
choosers. Overall only adjustments made to the NBM were to raise
highs a degree or two across the northern half of the CWA and some
minor adjustments to raise morning lows mainly around New Orleans.
Friday and Saturday could be the hottest days of the Summer so far,
both from a temperature standpoint but also a heat index standpoint.
The ridge will absolutely be in charge Friday and mid level hghts
could be around 595-596dm and h5 temps may approach -4C. That should
really but the lid on rain chances across at least the northern half
of the CWA. Coastal sections of LA may still see some storm
development as it could be on the southern periphery of the ridge
and if an easterly wave is moving under the ridge we could see some
convection down there. Dry air will not move in, so the lack of
rain will combine with very humid conditions and that will have
the region primed for another oppressive day. The question now is
how hot do we get. Quite surprisingly the operational models
aren't overly impressive with the h925 or h85 temps. The one
location that does impress me is coastal MS and just across the
Pearl River into LA. H925 temps by at least some of the models are
approaching 28C and that mixed down would be around 37C and add
another degree or two F for the super-adiabatic skin layer and
upper 90s possibly approaching 100 is not out of the question. I
AM NOT showing that yet. Not much is advertising that potential
but I think models may have to catch up a lot on that. If that
actually comes to fruition then some locations may very well need
an Excessive Heat Warning. That would not be for the entire area
but some locations will flirt with that.
Saturday will likely be quiet similar to Friday so SSDD...Same
Sh...I mean Stuff Different Day. Yes it looks hot and humid with
heat advisories likely to continue. Convection will continue to be
hard to come by thanks to the warm mid level temps. Sunday may see a
little bit of a change as the ridge will begin to weaken across the
western CONUS and suppressed some over the northern Gulf.
A full on pattern change continues to be advertised heading into
next week with a rather deep L/W trough setting up over the eastern
CONUS. This could lead to a few days of heavy rain but if it
continues to develop as strong as being shown it could actually send
a front through with slightly cooler temps but much drier air. /CAB/
&&
.AVIATION... VFR ceilings will continue for most terminals. There
are currently some showers and thunderstorms developing near KBTR
and KMCB so will leave VCTS for now. /TDB/
&&
.MARINE... Typical Summer like conditions over the water. Winds
will be quite light over the region but with the lack of winds it
will be quite miserable over the water as well. Thunderstorms will
be a little harder to come by until Thursday and maybe Friday over
the waters as we move back under the easterlies. Convection will
probably become diurnally driven then with storms more likely early
in the morning and far more isolated during the day. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 93 75 94 / 20 60 10 40
BTR 75 94 76 94 / 20 40 10 50
ASD 76 94 77 96 / 10 50 10 50
MSY 81 97 80 98 / 10 40 10 60
GPT 77 92 77 93 / 10 50 20 40
PQL 76 93 77 93 / 10 50 20 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-
046>050-056>061-063>065-071-072-075>078.
Heat Advisory from 9 AM to 7 PM CDT Wednesday for LAZ034>037-039-
046>050-056>061-063>065-070>072-075>078.
GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-080.
Heat Advisory from 9 AM to 7 PM CDT Wednesday for MSZ068>071-077-
080>082.
GM...None.
&&Special Weather Statement
National Weather Service New Orleans LA
601 PM CDT Tue Jul 27 2021
LAZ034-046-272315-
Iberville-Pointe Coupee-
601 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POINTE COUPEE AND
NORTHERN IBERVILLE PARISHES...
At 600 PM CDT, a strong thunderstorm was located over Livonia, or 8
miles south of New Roads, moving southwest at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Roads, Livonia and Maringouin.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3071 9147 3069 9134 3051 9146 3050 9150
3049 9148 3047 9149 3046 9161 3052 9163
TIME...MOT...LOC 2300Z 033DEG 8KT 3058 9151
JRKThe national radar mosaic for the moment the first event began.
3 heavy rain, 2 flash flood. Local standard time, as filed.
Mesonet station recorded 2.5 inches of rain in 30 minutes.
High water entered several vehicles near Arline Highway and Scenic Hwy. Water rescues were conducted.
Mesonet station recorded 2 inches of rain in 30 minutes.
Mesonet station reported 2.5 inches of rain in one hour.
Social media photos showed 1-2 ft of water at Scenic Highway and Harding Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974465, 974468, 974466, 974467, 974469.